Nebraska, 2023

Excessive Heat in Nebraska, August 19 to 25, 2023

August 19 to 25, 2023 · NWS OAX · 30 events in 28 counties and zones

An Excessive Heat Warning was in effect for portions of the forecast area for 7 days as a heat wave dominated the area. This was the longest duration Excessive Heat Warning that the Omaha office has issued.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An Excessive Heat Warning was in effect for portions of the forecast area for 7 days as a heat wave dominated the area. This was the longest duration Excessive Heat Warning that the Omaha office has issued. A total of 10 temperature records at Omaha, Lincoln, and Norfolk were tied or broken as the air temperature routinely topped 100 and overnight low temperatures largely remained above 75 . High dew points led to heat indices that routinely topped 110 .

The heat wave began on August 19 as a mid-level ridge moved over the central CONUS. High temperatures during the stretch of hot weather climbed into the mid to upper 90s with a few locations topping 100 . Dew point temperatures were very high climbing into the 70s with some ground stations in southeast Nebraska and southwest Iowa reaching 80 . A temperature of 107 was observed at Beatrice as strong afternoon mixing led to a drop in the dewpoint and a spike in temperature. This was the highest observed temperature by an automated station during the heatwave. Roughly 70 miles to the east, Falls City reached a temperature of 99 with a dew point of 84 which resulted in a heat index of 128 . That 128 heat index was the highest of the entire country during the heatwave. It may be the highest calculated heat index ever for Nebraska.

A cold front moved into the area on August 20, but only brought relief to northeast Nebraska where temperatures were mostly at or below 90 The heat continued in southeast Nebraska and southwest Iowa where heat indices ranged between 105 and 110 as temperatures were in the mid 90s and dew points in the upper 70s.

The Excessive Heat Warning was expanded to include the entire forecast area on Monday August 21 and was in effect for the entire area through Thursday August 24. The warning was in effect on August 25 for southeast Nebraska (including the cities of Omaha and Lincoln) and southwest Iowa. Temperatures during this period routinely reached 100 and heat indices topped 110 . Little relief was had at night as overnight temperatures remained above 75 . Lincoln observed 5 straight days of 100 temperatures from Aug 21-25 (and 6 of 7 days including Aug 19). That was the longest such streak for Lincoln since July 21-25, 2012.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 19, 10:52 AM CST, 8 minutes earlier.

Area forecast discussion, Aug 19, 10:52 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1152 AM CDT Sat Aug 19 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 335 AM CDT Sat Aug 19 2023

Key Messages:

 - Dangerous heatwave today into next week.

 - Increasing smoke concentrations tonight and Sunday.

 - Next precipitation chances late next week.

Today:

Building midlevel heights and strong low-level warm advection
occurring ahead of a weak front moving into the area will
kickstart a prolonged heatwave that will continue well into next
week. Highs this afternoon are expected to soar into the mid 90s
to around 105 with records at all three climate sites (Omaha,
Lincoln, and Norfolk) potentially being tied or broken. Reduced
boundary-layer mixing in the vicinity of the front coupled with
evapotranspiration will allow dewpoints to rise into the mid 60s
to mid 70s with resultant peak heat indices of 105-112.

The 00z CAMs suggest the potential for isolated to widely scattered
convective development this afternoon ahead of the front. HRRR
forecast soundings depict a strongly capped environment for boundary-
layer-based parcels. However, they do show a moist layer atop the
elevated mixed-layer/cap, which could support an elevated shower
or two. For now, a dry forecast will be maintained.

Tonight and Sunday:

The HRRR and RAP indicate increasing smoke concentrations (both at
the surface and aloft) filtering into the region from the north in
the post-frontal air mass. While the air quality alert for
eastern NE officially ends at midnight, moderate to unhealthy air
quality may persist through Sunday. Filtered sunshine from the
smoke coupled with slightly cooler air within the post-frontal
environment will yield highs in the upper 80s to mid/upper 90s
with heat indices of 105-110 confined to locations along and south
of I-80.

Next Week:

The 00z global models indicate the heatwave continuing through
Thursday before being broken Thursday night into Friday as a cold
front moves through the mid-MO Valley. Given the strong model
signal, we have issued a heat advisory for much of northeast NE,
to the north of the excessive heat warning currently in effect.

Capping associated with the mid/upper-level high will preclude rain
chances through Thursday. The models do indicate some rain potential
with the front Thursday night into Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1143 AM CDT Sat Aug 19 2023

VFR conditions are expected at all TAF sites through the forecast
period. Visibility may be slightly reduced due to smoke through
Sunday, but is not expected to impact flight categories at this
time.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 9 PM CDT this evening for NEZ011-012-015>018-
     030>034-042-043.

     Heat Advisory from noon Monday to 10 PM CDT Wednesday for NEZ011-
     012-015-017-018-031>034-042-043.

     Excessive Heat Warning until 10 PM CDT Wednesday for NEZ044-045-
     050>053-065>068-078-088>093.

IA...Heat Advisory until 9 PM CDT this evening for IAZ043.

     Heat Advisory from noon Monday to 10 PM CDT Wednesday for IAZ043.

     Excessive Heat Warning until 10 PM CDT Wednesday for IAZ055-056-
     069-079-080-090-091.

&&

DISCUSSION...Mead
AVIATION...Kern
Hazardous weather outlook, Aug 19, 10:17 AM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1117 AM CDT Sat Aug 19 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-200630-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1117 AM CDT Sat Aug 19 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

A prolonged period of dangerous heat will begin today. An
Excessive Heat Warning is in effect for locations south of a David
City to Fremont to Harlan, Iowa line, while a Heat Advisory is in
effect across the remainder of the area. Peak heat indices of 105
to 115 degrees can be expected today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An Excessive Heat Warning continues for locations south of a David
City to Fremont to Harlan, Iowa line through Wednesday evening. A
Heat Advisory is in effect for much of northeast Nebraska from
noon Monday through Wednesday evening. Dangerous, peak heat
indices of 105 to 115 degrees are expected to continue well into
next week.

In addition to the heat, wildfire smoke concentrations are
expected to increase Sunday, leading to potentially unhealthy air
quality.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 excessive heat. Local standard time, as filed.

Excessive Heat, Otoe

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Otoe forecast zone
Reported by
AWOS
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

For 7 days, the high temperature was above 90 and above 95 for all but August 20. The highest observed temperature was 101 on August 24. The peak heat index reach at least 110 for the first 5 days and was above 105 on August 24 and 25. The highest calculated heat index was a 122 on August 21. After August 19, the morning low temperatures never dropped below 74 .

Excessive Heat, Richardson

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Richardson forecast zone
Reported by
ASOS
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

For 7 days, the high temperature in Falls City was above 97 for all but August 20. The highest observed temperature was 103 , occurring on both August 23 and August 24. The peak heat index reached at least 114 each day. The highest calculated heat index was a 128 on August 19. This may have been the highest calculated heat index in the recorded history of Nebraska. After August 19, the morning low temperatures never dropped below 73 .

Excessive Heat, Lancaster

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Lancaster forecast zone
Reported by
ASOS
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

For 7 days, the high temperature in Lincoln was at or above 100 for all but August 20. The highest observed temperature was 105 , occurring on both August 22 and August 24. The peak heat index reached at least 109 each day. The highest calculated heat index was a 120 on August 21.

Excessive Heat, Johnson

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Johnson forecast zone
Reported by
COOP Observer
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

For 7 days, the high temperature 1 mile south of Tecumseh reached at least 101 for all but August 20. The highest observed temperature was 104 , occurring on August 24 and August 25.

Excessive Heat, Seward

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Seward forecast zone
Reported by
COOP Observer
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

For 7 days, the high temperature in Seward reached at least 99 for all but August 20. The highest observed temperature was 104 , occurring on August 21, August 22, and August 24.

Excessive Heat, Jefferson

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

For 7 days, the high temperature 7 miles south of Fairbury reached at least 103 for all but August 20. The highest observed temperature was 108 on August 19. The minimum temperature did not drop below 74 on the mornings of August 20 through August 25.

Excessive Heat, Saline

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Saline forecast zone
Reported by
COOP Observer
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

For 7 days, the high temperature 4 miles east-southeast of Crete reached at least 99 for all but August 20. The highest observed temperature was 102 on August 23.

Excessive Heat, Butler

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Butler forecast zone
Reported by
Public
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

For 7 days, the high temperatures in Butler County were in the mid 90s and reached 100 in some locations. Dew point temperatures in the mid to upper 70s yielded a heat index at or above 105 for 7 consecutive days.

Excessive Heat, Nemaha

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Nemaha forecast zone
Reported by
COOP Observer
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

For 7 days, the high temperature 5 miles east-southeast of Auburn reached at least 92 . The highest observed temperature was 101 , occurring on both on August 19 and August 24. Dew point temperatures in the area were in the mid to upper 70s. This yielded heat indices at or above 105 all 7 days.

Excessive Heat, Pawnee

When
August 19, 11:00 AM CST to August 25, 5:00 PM CST
Where
Pawnee forecast zone
Reported by
COOP Observer
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

For 7 days, the high temperature 4 miles north of Table Rock reached at least 92 . The highest observed temperature was 104 on August 19. The high temperature reached at least 100 August 23, 24, and 25. Dew point temperatures in the area were in the mid to upper 70s. This yielded heat indices at or above 105 all 7 days.

Excessive Heat, Cass

When
August 19, 11:30 AM CST to August 25, 2:00 PM CST
Where
Cass forecast zone
Reported by
AWOS
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

For 7 days, the high temperature in Plattsmouth was above 93 for all but August 20. The highest observed temperature was 98 on August 24. The peak heat index reached at least 103 each day except for August 20. The highest calculated heat index was a 118 on August 22. From August 22 through August 25, the morning low temperature never dropped below 72 .

Excessive Heat, Douglas

When
August 19, 12:00 PM CST to August 25, 4:30 PM CST
Where
Douglas forecast zone
Deaths
1 direct, 0 indirect
Reported by
ASOS
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

For 7 days, the high temperature in Omaha was above 93 . The highest observed temperature was 104 on August 24. The peak heat index reached at least 105 each day. The highest calculated heat index was a 117 on August 22.

Excessive Heat, Saunders

When
August 19, 12:00 PM CST to August 24, 5:00 PM CST
Where
Saunders forecast zone
Reported by
AWOS
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

For 6 days in Wahoo, the high temperature reached at least 96 for all but August 20. The highest observed temperature was 101 on August 22. The peak heat index reached at least 108 each day except on August 20. The highest calculated heat index was a 124 on August 21.

Excessive Heat, Washington

When
August 19, 12:30 PM CST to August 24, 7:00 PM CST
Where
Washington forecast zone
Reported by
AWOS
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

For 6 days in Blair, the high temperature was above 95 for all but August 20. The highest observed temperature was 102 on August 24. The peak heat index reached at least 109 each day except on August 20. The highest calculated heat index was a 120 on August 21. The morning low temperatures never dropped below 70 during the heat wave. The morning low didn't drop below 77 August 22 through August 24.

Excessive Heat, Dodge

When
August 19, 1:00 PM CST to August 24, 6:30 PM CST
Where
Dodge forecast zone
Reported by
AWOS
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

For 6 days, the high temperature was above 95 for all but August 20. The highest observed temperature was 100 on both August 22 and 23. The peak heat index reached at least 106 each day except on August 20. The highest calculated heat index was a 117 on August 21. The morning low temperatures never dropped below 69 during the heat wave. The morning low didn't drop below 75 August 22 through August 24.

Excessive Heat, Sarpy

When
August 19, 1:00 PM CST to August 25, 5:00 PM CST
Where
Sarpy forecast zone
Reported by
AWOS
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

For 7 days, the high temperature at Offutt AFB reached at least 93 . The highest observed temperature was 102 on August 24. The peak heat index reached at least 103 each day. The highest calculated heat index was a 124 on August 21. The morning low temperatures from August 20 through August 25 never dropped below 74 .

Excessive Heat, Gage

When
August 19, 2:00 PM CST to August 25, 5:30 PM CST
Where
Gage forecast zone
Reported by
AWOS
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

For 7 days, the high temperature was above 103 for all but August 20. The highest observed temperature was 107 on August 19. The peak heat index reached at least 110 for the first 5 days and reached 105 on August 24 and August 25. The highest calculated heat index was a 120 on August 19. The morning low temperatures never dropped below 72 during the heat wave.

Excessive Heat, Platte

When
August 19, 2:00 PM CST to 6:00 PM CST
Where
Platte forecast zone
Reported by
AWOS
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

On August 19, the calculated heat index in Columbus was above 110 for approximately 4 hours. The air temperature peaked at 96 .

Excessive Heat, Burt

When
August 19, 3:00 PM CST to 7:00 PM CST
Where
Burt forecast zone
Reported by
ASOS
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

On August 19, the temperature in Tekamah peaked at 95 . The heat index was at or above 110 approximately 4 hours. The peak calculated heat index was 112 .

Excessive Heat, Madison

When
August 21, 11:00 AM CST to August 24, 5:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

For 4 days beginning on August 21, the high temperature in Norfolk reached at least 100 . The highest observed temperature was 102 , occurring on both August 22 and August 23. The peak heat index reached at least 102 each day. The highest calculated heat index was a 112 on August 21.

Excessive Heat, Pierce

When
August 21, 11:00 AM CST to August 24, 7:00 PM CST
Where
Pierce forecast zone
Reported by
Public
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

For 4 days beginning on August 21, the high temperature in Pierce County were in the mid to upper 90s with some locations reaching at least 100 . Dewpoint temperatures in the area were in the 70s which yielded a heat index of at least 105 all 4 days.

Excessive Heat, Cedar

When
August 21, 11:00 AM CST to August 23, 7:00 PM CST
Where
Cedar forecast zone
Reported by
Unknown
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

For 3 days beginning on August 21, temperatures in Cedar County where in the upper 90s and some locations reached 100 . Dewpoint temperatures in the area were in the 70s which yielded a heat index of at least 110 all three days.

Excessive Heat, Knox

When
August 21, 11:00 AM CST to August 24, 7:00 PM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

For 3 days beginning on August 21, the high temperature 6 miles south-southeast of Verdel reached 100 The highest observed temperature was 108 on August 23. Dewpoint temperatures in the area were in the 70s which yielded a heat index of at least 110 all three days.

Excessive Heat, Wayne

When
August 21, 11:30 AM CST to August 24, 5:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

For 4 days beginning on August 21, the high temperature reached at least 96 each day. The highest observed temperature was 101 on August 23. The peak heat index reached at least 109 all 4 days. The highest calculated heat index was a 118 .

Excessive Heat, Platte

When
August 21, 12:00 PM CST to August 24, 5:00 PM CST
Where
Platte forecast zone
Reported by
AWOS
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

For 4 days beginning on August 21 in Columbus, the high temperature reached at least 99 each day. The highest observed temperature was 101 on August 24. The peak heat index reached at least 110 all 4 days. The highest calculated heat index was a 115 occurring on August 21.

Excessive Heat, Burt

When
August 21, 12:00 PM CST to August 24, 7:00 PM CST
Where
Burt forecast zone
Reported by
ASOS
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

For 4 days beginning on August 21 in Tekamah, the high temperature reached at least 96 each day. The highest observed temperature was 100 on August 24. The peak heat index reached at least 113 all 4 days. The highest calculated heat index was a 125 occurring on August 21.

Excessive Heat, Colfax

When
August 21, 12:00 PM CST to August 24, 5:00 PM CST
Where
Colfax forecast zone
Reported by
Public
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

For 4 days beginning on August 21, high temperatures in Colfax County were in the upper 90s and reached 100 in some spots. Dew point temperatures were in the mid to upper 70s and yielded a heat index at or above 105 .

Excessive Heat, Cuming

When
August 21, 12:00 PM CST to August 24, 5:00 PM CST
Where
Cuming forecast zone
Reported by
COOP Observer
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

For 4 days beginning on August 21, high temperatures in West Point ranged between 97-99 . Dew point temperatures were in the mid to upper 70s and yielded a heat index at or above 105 .

Excessive Heat, Stanton

When
August 21, 12:00 PM CST to August 24, 5:00 PM CST
Where
Stanton forecast zone
Reported by
COOP Observer
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

For 4 days beginning on August 21, the high temperature 7 miles northeast of Stanton reached at least 98 . The highest temperatures was 103 on August 23. Dew point temperatures were in the mid to upper 70s and yielded a heat index at or above 105 .

Excessive Heat, Thurston

When
August 21, 12:00 PM CST to August 24, 5:00 PM CST
Where
Thurston forecast zone
Reported by
Public
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

For 4 days beginning on August 21, high temperatures in Thurston County were in the mid to upper 90s. Dew point temperatures were in the mid to upper 70s and yielded a heat index at or above 105 .

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Douglas2023-08-191FemaleVehicle/Towed TrailerDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126475, 1127150, 1127190, 1129843, 1129844, 1129952, 1129970, 1130416, 1130419, 1130420, 1127149, 1127151, 1130422, 1126492, 1126493, 1127193, 1126491, 1127155, 1127194, 1127191, 1129971, 1129972, 1130421, 1126484, 1127161, 1127196, 1130417, 1130418, 1130423, 1130424.